Texas, 2019

Hail in Texas, May 3, 2019

May 3, 2019 · NWS LUB · 4 events in 3 counties and zones

Scattered thunderstorms developed this afternoon near the Texas and New Mexico border. Despite weak winds aloft, moderate instability supported brief severe thunderstorms with some large hail and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed this afternoon near the Texas and New Mexico border. Despite weak winds aloft, moderate instability supported brief severe thunderstorms with some large hail and high winds. Farther southeast, one severe storm developed along an outflow boundary in Kent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 3, 1:57 PM CST, 23 minutes earlier.

Area forecast discussion, May 3, 1:57 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
257 PM CDT Fri May 3 2019

.DISCUSSION...

A wet pattern will continue with showers and thunderstorms possible
through the next week. Low clouds have broken up this afternoon
which has allowed some destabilization. Dewpoints are in the upper
50s to low 60s with ML CAPE 1500-2000J/Kg and around 40 kts of
shear. Hi-res models are showing some supercells initiating along
the state line this afternoon where the CAPE gradient is. SPC has
issued a Slight Risk for the western South Plains with large hail
being the main concern.

Overnight upper level flow will become more northwesterly with
storms possible in eastern New Mexico and the Texas Panhandle.
Expect some of these storms to make it to our northwestern counties
through Saturday morning. Dewpoint depressions suggest fog is likely
to develop again early Saturday morning.

Upper level flow will generally be zonal through the weekend with
several waves moving through. Ridging will build in as an upper
level low opens up as it crosses the Rockies early next week.
Southerly surface winds will continue to bring moisture up from the
Gulf, with dewpoints in the 50s and low 60s through Tuesday. On
Wednesday the dry line will move east with thunderstorms along it.
With plenty of moisture, expect storms to initiate along boundaries
through next week. Timing and location of thunderstorms is not
certain, but PoPs will generally be 20-40%. With good instability,
strong to severe storms will be possible each day.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

08/99
Hazardous weather outlook, May 3, 9:52 AM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1052 AM CDT Fri May 3 2019

TXZ021>044-040400-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1052 AM CDT Fri May 3 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible later today from
the western South Plains spreading into the central South Plains.
Hail to one inch diameter and wind gusts to 60 mph will be
primary threats from thunderstorms later today. Some of the
slower moving storms may produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few severe thunderstorms are possible late Friday night and
late Saturday night. Additional bouts of severe storms may occur
each day Sunday through through Thursday as an active weather
pattern becomes entrenched over the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

The radar

The Cannon AFB radar (KFDX), 96 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Parmer

When
May 3, 2:20 PM CST
Where
Parmer County, 0.9 mi NE of Lazbuddie
Measured
1.75 in hail
Reported by
Public
Coordinates
34.390, -102.610

Damage was not known.

Hail, Parmer

When
May 3, 5:11 PM CST
Where
Parmer County, 0.89 mi NE of Friona
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.640, -102.720

No damage was noted.

Hail, Castro

When
May 3, 6:17 PM CST
Where
Castro County, 0.89 mi NW of Summerfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.740, -102.510

No damage was observed.

Hail, Kent

When
May 3, 6:37 PM CST
Where
Kent County, 4.75 mi SSW of Jayton Kent Co Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.170, -100.610

Damage was not known.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811730, 811732, 811734, 811735.